MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a spine screw was placed in the patient's spine in a different position than desired with brainlab navigation involved and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst-case scenario ultimately to serious harm to the patient.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
An open surgery on the lumbar spine for a fusion of l4-l5 was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.From an intra-operative fluoroscopy image, the surgeon detected that one placement performed with the aid of navigation deviated from its intended position and was corrected to its final intended position without the aid of navigation.Further details of the procedure and the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Event or Problem Description
An open surgery on the lumbar spine for a lumbar fusion of vertebrae l4 to l5, with intended placement of four spine screws, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.From intra-operative fluoroscopy imaging, the surgeon confirmed that a pilot hole, intended for a subsequent screw placement at l4, was created in a different position than intended (shifted by ca.4 mm).According to the surgeon (treating clinician): - the deviation of one pilot hole, created with the aid of navigation, was detected by the surgeon before placing the first spine screw at l4.The pilot hole was corrected to its intended position, and the surgery was completed, under fluoroscopic guidance.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating pilot hole creation.- there was neither harm nor negative effect to the patient due to the deviating pilot hole creation.- there was no prolongation of the surgery / anesthesia due to this issue.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in a different position than intended in the patient's spine with navigation involved, although according to the surgeon (treating clinician): - the deviation of one pilot hole, created with the aid of navigation, was detected by the surgeon before placing the first spine screw at l4.The pilot hole was corrected to its intended position, and the surgery was completed, under fluoroscopic guidance.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating pilot hole creation.- there was neither harm nor negative effect to the patient due to the deviating pilot hole creation.- there was no prolongation of the surgery / anesthesia due to this issue.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the pilot hole being created with the aid of navigation in a different position than intended (deviating into a disk space instead of a vertebra l4; direction not reported), is: - incorrect manual surface matching registrations of the patient anatomy to the navigation by the user, not following brainlab recommendations.According to the navigation data provided from this surgery, the defined/selected vertebra for registration (l3) was different from the vertebra where registration points were acquired on the patient anatomy (l4), which is outside recommendations.This caused the navigation to match the l4 vertebra anatomy location to the l3 vertebra in the patient image scan (ct) displayed, resulting in the navigation displaying the tracked instruments shifted by one vertebra level on the pre-placement scan.In addition, the software recommended a more suitable threshold for the data that was not utilized by the user.This led to artifacts which were observed within the scan.The above caused the navigation software to not find an accurate match as desired in the region of interest for these specific instrumentations, between the preoperative image dataset and actual patient anatomy with the user not choosing to improve or renew the registration.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the anatomy registration, nor with the necessary accuracy verification throughout the surgery, i.E.Before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21272548
Report Number8043933-2025-00007
Device Sequence Number11741442
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/31/2024
Supplement Date Received by Manufacturer12/31/2024
Initial Report FDA Received Date01/30/2025
Supplement Report FDA Received Date03/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown